North Dakota, 2019

Funnel Cloud in North Dakota, June 13, 2019

June 13, 2019 · NWS BIS · 1 event in 1 county or zone

Thunderstorms moved through central North Dakota during the early evening hours. One storm produced a funnel cloud over Foster County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms moved through central North Dakota during the early evening hours. One storm produced a funnel cloud over Foster County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 13, 5:31 PM CST, 38 minutes earlier.

Area forecast discussion, Jun 13, 5:31 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
631 PM CDT Thu Jun 13 2019

.UPDATE...
Issued at 631 PM CDT Thu Jun 13 2019

Increased chances of showers and thunderstorms northwest, north
central and south central for this evening. Low pressure was
centered over southwestern Saskatchewan. A surface warm front
extended east across southern Saskatchewan and Manitoba. Also,
another warm front/trough extended from the low southeastward into
near Crosby/Williston to near Bismarck to central South Dakota.
Convection appears to be initiating along this warm front/trough in
northwestern and central North Dakota. The upper level flow is
northwest to southeast, and this is the direction that the
showers/thunderstorms are moving. In addition, models are
forecasting an increasing number of upper level impulses moving into
northern/eastern North Dakota this evening and overnight. The
aforementioned surface low is also forecast to develop/move
southeastward into northwestern North Dakota by daybreak Friday. All
of this has increased our confidence in more scattered convection
overnight. Thunderstorms not expected to become severe, but a strong
storm with small hail and gusty winds are not out of the question.

UPDATE Issued at 439 PM CDT Thu Jun 13 2019

Thunderstorms had developed within the past hour. This update to
increase thunderstorm chances across northwest through south
central North Dakota for the rest of this afternoon and evening.
Severe storms are not anticipated, but some storms may contain
brief heavy rain and small hail. Lightning, as always with
thunderstorms, is also a threat.

&&

.SHORT TERM...(This evening through Friday)
Issued at 254 PM CDT Thu Jun 13 2019

The main focus for the short-term is thunderstorms tonight and
tomorrow. The 12 UTC global model runs and short-term CAM models
remain inconsistent on timing and location of precipitation. Several
small upper level waves will move out of Canada tonight/tomorrow
and surface low will develop across eastern Montana, but the
location and timing of these features and associated
fronts/convection varies quite a bit. It appears the most likely
scenario at this time is showers/thunderstorms developing north
tonight and more widespread thunderstorms tomorrow afternoon and
evening. Some severe storms remain possible tomorrow afternoon
and evening with 1,000 to 2,000 J/KG CAPE being forecast by most
models and around 30 knots of 0-6 KM shear, but whether storms
become severe or not may dependent on morning convection and how
much that does or doesn't limit afternoon instability and storm
mode. Most models depict a warm front hanging across central North
Dakota tomorrow afternoon and with shear vectors parallel to that
front it appears clusters or lines of storms are favored vs
discrete cells. This would indicate that perhaps initially there
is a hail threat that would quickly transition to more of a wind
threat, but much uncertainty remains.

.LONG TERM...(Friday night through Thursday)
Issued at 254 PM CDT Thu Jun 13 2019

The extended continues to look relatively cool and active with
chances for showers and thunderstorms every day. A Hudson Bay low
persist through the extended. This will put North Dakota under
the influence of northwest flow and in the path of many short wave
troughs rotating around the Hudson low. Although both the
European and GFS are similar in this, the GFS is definitely more
robust in closing off an upper low by the middle of next week.
This suggests a rather widespread showery pattern with scattered
thunderstorms. Forecast rainfall amounts early next week reflect
this trough signal, with one to two inches from Monday through
Wednesday. Rainfall amounts that far into the future are not
particularly reliable, however they reflect what is possible given
the GFS trough pattern in what is now becoming early summer.

Temperatures through the period reflect the trough pattern with
highs in the 60s and lower to middle 70s and lows in the 40s and
50s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 631 PM CDT Thu Jun 13 2019

VFR conditions at KDIK through the TAF period. Some showers and
scattered thunderstorms are expected tonight across northern and
south central North Dakota, affecting KISN-KMOT-KJMS-KBIS.
Convection initiating along a warm front/trough extending from the
northwestern corner of the state southeastward to KBIS-KJMS at 23z.
VFR at TAF sites except in the vicinity of thunderstorms, where
erratic winds and some brief moderate to heavy rain can be expected.
Chances of showers and thunderstorms continue at all TAF sites for
Friday - with strong to severe storms possible Friday afternoon and
night.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JV
SHORT TERM...AJ
LONG TERM...AJ
AVIATION...JV
Hazardous weather outlook, Jun 13, 4:59 PM CST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
559 PM CDT Thu Jun 13 2019

NDZ031>033-040-041-043-044-142300-
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
459 PM MDT Thu Jun 13 2019

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible Friday through Wednesday. A few severe
storms are possible Friday afternoon and evening across western
and central North Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>005-009>013-017>023-025-034>037-042-045>048-050-051-142300-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
559 PM CDT Thu Jun 13 2019 /459 PM MDT Thu Jun 13 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

There is a chance of thunderstorms across northwestern and central
North Dakota tonight. The probability for severe weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible Friday through Wednesday. A few severe
storms are possible Friday afternoon and evening across western
and central North Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

JV

In the hours before

Special weather statement, Jun 13, 5:18 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Bismarck ND
618 PM CDT Thu Jun 13 2019

NDZ025-132345-
Foster ND-
618 PM CDT Thu Jun 13 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN FOSTER COUNTY UNTIL 645
PM CDT...

At 617 PM CDT, a strong thunderstorm was located near Mchenry, or 22
miles east of Carrington, moving southeast at 20 mph.

Penny size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Glenfield, Grace City, Mchenry and Juanita.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4733 9864 4752 9884 4759 9878 4759 9850
      4733 9850
TIME...MOT...LOC 2317Z 301DEG 17KT 4756 9868

VINING
Special weather statement, Jun 13, 5:46 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Bismarck ND
646 PM CDT Thu Jun 13 2019

NDZ025-140030-
Foster ND-
646 PM CDT Thu Jun 13 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN FOSTER COUNTY UNTIL 730
PM CDT...

At 645 PM CDT, a strong thunderstorm was located over Glenfield, or
27 miles east of Carrington, moving southeast at 20 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Glenfield, Mchenry and Juanita.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4733 9865 4759 9871 4759 9850 4732 9850
TIME...MOT...LOC 2345Z 305DEG 18KT 4748 9853

VINING

The radar

The Fargo/Grand Forks radar (KMVX), 92 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Foster

When
June 13, 6:09 PM CST to 6:11 PM CST
Where
Foster County, 1.97 mi SE of Glenfield
Reported by
Public
Coordinates
47.430, -98.540

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820884.